I was recently hospitalized because my blood was dangerously thin. I was taking Coumadin as prescribed by my doctor. I would appreciate any information and also want to know if Bufferin or aspirin do thin the blood.
Coumadin (trade name warfarin) “thins” the blood by interfering with its normal clotting processes. This action is important in patients who have a condition that may predispose to the development of blood clots, such as some forms of phlebitis, a heart-rhythm problem called atrial fibrillation, foreign bodies in the bloodstream such as artificial heart valves, and a host of other conditions. In these patients, Coumadin can prevent blood clots from forming, and thus prevent dangerous complications such as strokes. The degree to which Coumadin is affecting clotting is monitored by a blood test called INR (international normalized ratio), generally checked monthly. Changes in the dose of Coumadin, diet, and the action of other drugs that can affect the metabolism of Coumadin can reduce or augment its actions.
When you say your blood was “dangerously thin,” it sounds like something enhanced the effects of Coumadin and your blood became excessively anticoagulated. Think back to whether you added a new medication, changed doses, altered your diet, or did something else that might have affected the Coumadin. Go over this with your doctor because it is important to prevent excessive anticoagulation from happening again. It sounds like you did not have a permanent complication, but that can happen if your blood gets too thin, and such a bleeding complication needs to be avoided.
Aspirin (Bufferin is just a trade name for aspirin) also affects the normal clotting process but by a different mechanism. Aspirin interferes with the ability of platelets to clump together to form clots. Sometimes aspirin and Coumadin are taken together, but that can increase the chance of bleeding.